Natural News, HealthyChildren.Org and the American Academy of Pediatrics agree upon something that homeopaths and alternative practitioners have known for a very long time: when it comes to reducing fever from influenza, administering an over the counter medication like Tylenol or Ibuprofin is not the way to go. Suppressing a fever can actually help a virus replicate in the body, and thus gain a stronger hold.
Fever stimulates certain defenses, such as white blood cells, which attack and destroy invading bacteria. It takes a healthy system to create a fever and it's the body's way of putting up a fight against an outside attack; it's a very healthy, very wise strategy.
Ever since the turn of the 20th century, using drugs to lower fevers has been standard procedure for most medical practitioners. But suppressing a fever can increase rapid viral replication, resulting in an over-the-top effort by an overwhelmed immune system to fight back. This is known as a cytokine storm, which can have disastrous results.
The body creates fever, specifically above 101F (38.3C), to stop telemeres on the ends of the virus from allowing any viral replication. A telemere is a cap on the end of a chromosome; it keeps chromosome threads from randomly sticking together.
There are several ways the body fights infection. The rise in body temperature halts viral replication by inhibiting the DNA strand telomeres from capturing the free amino acids needed to replicate. Another way the body fights infection is to send antibodies to kill bacterial pathogens. Those pathogens leave toxic bacterial waste products behind and fevers help in the clean-up process.
Any attempt to reduce fever during a viral influenza attack may accelerate the virus's rapid replication and produce viral pneumonia or worse. Leave the fever alone to stop the viral replication.
There is an especially frantic effort to reduce fever in children under six years old due to the conncern over Meningitis. In children under six, fever can trigger seizures, also called febrile convulsions. They are almost always harmless; they do not cause brain damage, nervous system problems, paralysis, mental retardation, or death. They should however, be reported promptly to your pediatrician. If your child is having trouble breathing or the convulsion does not stop within fifteen minutes, call 911.